Hail, Ellis
- When
- May 26, 11:30 PM CST
- Where
- Ellis County, 2.82 mi S of Ellis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.890, -99.560
Isolated severe thunderstorms produced marginally severe hail in Trego and Scott counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Isolated severe thunderstorms produced marginally severe hail in Trego and Scott counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 26, 2:26 PM CST, 9 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 326 PM CDT MON MAY 26 2008 .DISCUSSION... DAYS 1-2... ONE MORE ROUND OF SEVERE WEATHER TONIGHT WILL BE THE MAIN FORECAST CONCERN FOR THE NEXT TWO DAYS. SOUTHWESTERLY FLOW ALOFT HAS CONTINUED ACROSS THE WESTERN PLAINS THIS MORNING, WITH A WEAK RIPPLE EVIDENT IN THE 500MB TEMP FIELD AND WV LOOP COMING UP THROUGH WEST TX. A WARM PLUME AT 700MB ACROSS THE SOUTHWESTERN PLAINS HAS KEPT THINGS NICELY CAPED SO FAR. BEST 850MB MOISTURE WAS DOWN OVER OK AND TX AT 12Z, ALTHOUGH THE SPC MESOANALYSIS HAS SOME 10-15 C DEWPOINTS OVER OUR EASTERN COUNTIES FOR 19Z. THE SFC FRONT HAS MOVED MORE SLOWLY THAN ANTICIPATED, HANGING AROUND THE TQK-GCK AREA THE LAST FEW HOURS. A OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION OVER EASTERN KANSAS WAS LOCATED NEAR HYS-PTT DOWN INTO NORTHEAST OK. RICH DEWPOINT HAD COME UP INTO OUR SOUTHEASTERN CWA, WITH VALUES IN THE 70S ALL THE WAY UP TO GBD. THE DRYLINE HAS NOT BEEN WELL DEFINED SO FAR, BUT SOME CONVECTION AS ALREADY STARTED ALONG THE MOIST AXIS IN THE EASTERN TX PANHANDLE. SHORT FUSE COMPOSITE HAS CALCULATED CAPE VALUES OF OVER 4500 J/KG JUST SOUTH OF P28, ALTHOUGH THERE IS STILL SOME MIXING THAT NEEDS TO BE DONE TO REMOVE THE CAP. FURTHER WEST, THE CAP IS WEAKER, BUT CAPE VALUES ARE LESS, DEWPOINTS ARE NOT AS HIGH, AND SHEAR IS MINIMAL. THINK THAT OUR BEST CHANCES FOR SEVERE WILL BE FURTHER EAST, BUT CANT RULE OUT SOMETHING POPPING UP AND PUTTING OUT QUARTER SIZED HAIL, SO WILL KEEP SEVERE MENTION IN THE WEST SOUTH OF THE FRONT. BEST CHANCES FOR VERY LARGE HAIL WILL BE EAST OF A ASHLAND TO DODGE CITY TO LACROSSE LINE WHERE THE BEST MOISTURE WILL BE. NEAR THE OLD OUTFLOW BOUNDARY, AS WELL AS NEAR THE FRONT, THERE COULD BE SOME TORNADOES POSSIBLE AS SHEAR IS MAXIMIZED LOCALLY. BEST LOW LEVEL HELICITY VALUES ARE WELL BEHIND THE FRONT AND OUTFLOW BOUNDARY IN EASTERN KS, WHERE AIR WILL ALSO BE FAIRLY STABLE. HOWEVER, AROUND P28-PTT-GBD AND ABOUT ONE COUNTY ROW WEST OF THERE, THERE COULD BE ENOUGH SHEAR TO GET THINGS ROTATING. TORNADO WATCH IS IN EFFECT, AND WILL CONTINUE THE BEST THUNDERSTORM CHANCES FOR THE EAST. STORMS WILL BECOME MORE NUMEROUS THEN FORM AN MCS AND MOVE EASTWARD OUT OF THE AREA TOWARDS MORNING. BY TOMORROW, THE TROUGH OVER NV/UT TODAY WILL HAVE EJECTED A SIGNIFICANT SHORTWAVE OUT INTO NEB AND SD. THIS SHOULD HELP PUSH THE COLD FRONT THE REST OF THE WAY THROUGH THE CWA. COLD AIR ADVECTION WILL BE VERY STRONG BEHIND THE FRONT, WITH 850MB TEMPS GETTING DOWN AROUND 3 C IN OUR NORTH BY AFTERNOON. WITH THE FRONT NOT MOVING THROUGH OUR SOUTHEASTERN COUNTIES UNTIL MID MORNING, THERE COULD ACTUALLY BE AN NON-DIURNAL TEMPERATURE CURVE WITH FALLING TEMPS IN THE AFTERNOON. LOCATIONS BEHIND THE FRONT WILL STAY SOCKED IN WITH STRATUS AND TEMPERATURES WILL ONLY BE IN THE UPPER 50S TO LOW 60S. WITH MODEL SOUNDINGS SHOWING A FAIRLY DECENT SATURATED LAYER BELOW 800MB, WILL CONTINUE TO KEEP THE LOW POPS WE HAVE GOING FOR DRIZZLE OR LIGHT RA. RIDGING WILL START BUILDING INTO THE PLAINS STATES BY TUESDAY NIGHT, WITH THE SFC HIGH OVER THE NORTHERN PLAINS AND UPPER MS VALLEY. WINDS WILL STAY TO THE NORTH TO NORTHEAST WITH UPSLOPE. STRATUS WILL CONTINUE TO STICK AROUND, WITH SOME DRIZZLE NOT OUT OF THE QUESTION. THE HIGH WILL START TO MOVE EAST DURING THE DAY ON WEDNESDAY, WITH WINDS SHIFTING BACK TO THE SOUTHEAST. STRATUS SHOULD HANG AROUND OUR EASTERN COUNTIES FOR THE EARLY PART OF THE DAY, NOT MIXING OUT UNTIL AFTERNOON. LOWERED HIGHS A BIT IN THAT AREA, AND MAY HAVE TO GO EVEN LOWER IF IT LOOKS LIKE THE STRATUS WILL NOT MIX OUT AT ALL. WESTERN COUNTIES SHOULD SEE SOME SUN AND GET UP INTO THE 70S. DAYS 3-7... THE GFS AND ECMWF ARE IN GOOD AGREEMENT WITH THE LARGE SCALE FEATURES THROUGH 168 HRS. OUR FIRST CHANCE OF STORMS WILL BE ON THURSDAY ALONG THE DRYLINE(AHEAD OF THE NEXT SHORTWAVE TROUGH). THIS TROUGH WILL PASS ACROSS THE NORTHERN AND CENTRAL PLAINS ON FRIDAY, WITH THE FRONT DANGLING BACK INTO SOUTHERN KANSAS BY AFTERNOON. A FEW STORMS COULD FIRE ALONG THIS FRONT BUT THE BEST DYNAMICS WILL BE WELL NE. AFTER THIS, THE EC/GFS ADVERTISE A FLAT RIDGE OVER THE PLAINS AS OPPOSED TO A AMPLIFIED ONE. THIS WOULD ALLOW FOR RETURN FLOW UP THE HIGH PLAINS AND FRONT RANGE. THIS IS A FAVORABLE PATTERN FOR STORM CLUSTERS TO DEVELOP OFF THE PALMER DIVIDE AND RATON MESA IN THE AFTERNOON AND THEN DRIFT INTO OUR WESTERN COUNTIES IN THE EVENING. SO AT LEAST ISOLATED STORMS ARE POSSIBLE SAT-SUN. THE ECMWF DEVELOPS A LARGE TROUGH IN THE WEST FOR DAYS 8-10. THIS MEANS ABOVE CLIMO TEMPS, AND PERHAPS STORMS IF THE FRONT IS FAR ENOUGH SOUTH. THE DETAILS ARE TOO UNCLEAR THIS FAR OUT. TEMPS WILL BE ABOVE CLIMO STARTING SATURDAY AND CONTINUING PERHAPS THROUGH JUNE 6. .AVIATION... THUNDERSTORMS ARE POSSIBLE AT ALL 3 TAF SITES THIS EVENING. THESE COULD BE LOCALLY SEVERE. LOW CLOUDS WILL GRADUALLY MOVE SOUTH TONIGHT BEHIND THE COLD FRONT. BUT THIS FRONT WILL BE A VERY SLOW MOVER. CEILINGS WILL LIKELY DROP TO 1000FT BY MORNING AND STAY THERE THROUGH THE END OF THE TAF PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 63 46 73 / 50 30 20 0 GCK 54 56 45 74 / 50 30 20 0 EHA 56 63 47 78 / 30 20 20 0 LBL 58 63 46 76 / 30 20 20 0 HYS 53 57 44 68 / 90 30 20 0 P28 66 77 49 71 / 90 30 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/24/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1217 PM CDT MON MAY 26 2008 KSZ031-045-046-064-076>078-086-087-271730- ELLIS-NESS-RUSH-HODGEMAN-HASKELL-GRAY-FORD-SEWARD-MEADE- 1217 PM CDT MON MAY 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM. SOME OF THESE MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE IN FAR WESTERN KANSAS THURSDAY EVENING AND ACROSS ALL OF SOUTHWEST KANSAS BY FRIDAY EVENING. SOME OF THESE ISOLATED STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 3 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ065-066-079>081-088>090-271730- PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-BARBER- 1217 PM CDT MON MAY 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL DEVELOP AFTER 3 PM WITH VERY LARGE HAIL AND POSSIBLY TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED AFTER 3 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-043-044-061>063-074-075-084-085-271730- TREGO-SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-MORTON- STEVENS- 1217 PM CDT MON MAY 26 2008 /1117 AM MDT MON MAY 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING BUT THESE ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY EVENINGS. SOME OF THESE COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL FORD 37.64N 99.75W
05/26/2008 E0.88 INCH FORD KS PUBLIC
&&
UMSCHEIDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
916 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG FORD 37.64N 99.75W
05/26/2008 FORD KS FIRE DEPT/RESCUE
POWERLINES AND POWER POLES WERE DOWN AROUND FORD. REPORT
RECEIVED THROUGH FORD COUNTY FIRE RADIO TRAFFIC.
&&
UMSCHEIDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
918 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM HAIL 3 E ELLIS 38.94N 99.50W
05/26/2008 E0.75 INCH ELLIS KS EMERGENCY MNGR
&&
UMSCHEIDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
956 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 4 N MULLINVILLE 37.65N 99.47W
05/26/2008 E1.75 INCH KIOWA KS TRAINED SPOTTER
&&
UMSCHEIDPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1038 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 11 WNW JETMORE 38.14N 100.08W
05/26/2008 E1.00 INCH HODGEMAN KS TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL COVERED THE GROUND
0416 PM HAIL 10 ESE JETMORE 38.03N 99.72W
05/26/2008 E1.75 INCH HODGEMAN KS PUBLIC
0420 PM HAIL 4 S HANSTON 38.06N 99.71W
05/26/2008 E2.75 INCH HODGEMAN KS TRAINED SPOTTER
0425 PM HAIL 6 S HANSTON 38.04N 99.71W
05/26/2008 E1.00 INCH HODGEMAN KS PUBLIC
0427 PM HAIL 14 E JETMORE 38.08N 99.64W
05/26/2008 E1.75 INCH HODGEMAN KS PUBLIC
0434 PM HAIL 8 SE GRAY 38.07N 99.53W
05/26/2008 E0.88 INCH EDWARDS KS STORM CHASER
0440 PM HAIL 26 N ELKHART 37.38N 101.89W
05/26/2008 E0.88 INCH MORTON KS PUBLIC
0443 PM HAIL 5 E HANSTON 38.12N 99.62W
05/26/2008 E1.00 INCH HODGEMAN KS TRAINED SPOTTER
0445 PM HAIL 8 ESE GRAY 38.11N 99.49W
05/26/2008 E1.75 INCH PAWNEE KS STORM CHASER
0445 PM HAIL 16 SW GREENSBURG 37.44N 99.50W
05/26/2008 E1.75 INCH KIOWA KS TRAINED SPOTTER
0446 PM HAIL 26 N ELKHART 37.38N 101.89W
05/26/2008 E1.75 INCH MORTON KS PUBLIC
0450 PM HAIL 3 NW DODGE CITY 37.79N 100.05W
05/26/2008 E0.88 INCH FORD KS NWS EMPLOYEE
THE HAIL WAS VERY ISOLATED FROM A NEWLY DEVELOPED STORM
UPDRAFT
0510 PM HAIL MULLINVILLE 37.59N 99.47W
05/26/2008 E1.00 INCH KIOWA KS TRAINED SPOTTER
0525 PM HAIL 5 S GREENSBURG 37.53N 99.29W
05/26/2008 E2.75 INCH KIOWA KS TRAINED SPOTTER
0537 PM HAIL 8 WSW ULYSSES 37.53N 101.49W
05/26/2008 E1.00 INCH GRANT KS PUBLIC
0540 PM HAIL 9 SSE MEADE 37.16N 100.28W
05/26/2008 E1.00 INCH MEADE KS PUBLIC
0600 PM HAIL 11 SW MINNEOLA 37.33N 100.15W
05/26/2008 E1.75 INCH MEADE KS EMERGENCY MNGR
0604 PM TORNADO 4 S WELLSFORD 37.55N 99.02W
05/26/2008 KIOWA KS STORM CHASER
A STORM CHASER DESCRIBED A VERY BRIEF TORNADO WITH FULL
CONDENSATION FUNNEL TO THE GROUND LASTING ONLY SEVERAL
SECONDS.
0620 PM HAIL 4 S MINNEOLA 37.38N 100.01W
05/26/2008 E2.00 INCH CLARK KS TRAINED SPOTTER
0630 PM HAIL MINNEOLA 37.44N 100.01W
05/26/2008 M2.50 INCH CLARK KS TRAINED SPOTTER
0700 PM HAIL 17 SW DODGE CITY 37.58N 100.23W
05/26/2008 E1.00 INCH GRAY KS TRAINED SPOTTER
0704 PM HAIL WRIGHT 37.78N 99.89W
05/26/2008 E1.00 INCH FORD KS TRAINED SPOTTER
0705 PM TORNADO 2 S PRATT 37.62N 98.74W
05/26/2008 PRATT KS EMERGENCY MNGR
THE TORNADO WAS REPORTED BY A TRAINED SPOTTER TO BE 2
MILES SOUTH OF PRATT. THE REPORT WAS RELAYED BY PRATT EOC
0710 PM TORNADO 4 E PRATT 37.65N 98.66W
05/26/2008 PRATT KS EMERGENCY MNGR
0806 PM HAIL 7 S DODGE CITY 37.66N 100.01W
05/26/2008 E0.88 INCH FORD KS PUBLIC
0811 PM HAIL 8 S DODGE CITY 37.64N 100.01W
05/26/2008 E2.00 INCH FORD KS PUBLIC
0815 PM HAIL 5 S FT. DODGE 37.67N 99.93W
05/26/2008 E1.75 INCH FORD KS FIRE DEPT/RESCUE
GOLFBALL SIZE HAIL WAS REPORTED ACROSS COUNTY FIRE RADIO
AT 117 AND SADDLE IN FORD COUNTY
0830 PM HAIL 6 S FT. DODGE 37.65N 99.93W
05/26/2008 E2.75 INCH FORD KS PUBLIC
0840 PM HAIL 8 S ELLIS 38.82N 99.56W
05/26/2008 E0.88 INCH ELLIS KS TRAINED SPOTTER
0850 PM TSTM WND DMG FORD 37.64N 99.75W
05/26/2008 FORD KS FIRE DEPT/RESCUE
POWERLINES AND POWER POLES WERE DOWN AROUND FORD. REPORT
RECEIVED THROUGH FORD COUNTY FIRE RADIO TRAFFIC.
0850 PM HAIL FORD 37.64N 99.75W
05/26/2008 E0.88 INCH FORD KS PUBLIC
0906 PM HAIL 3 E ELLIS 38.94N 99.50W
05/26/2008 E0.75 INCH ELLIS KS EMERGENCY MNGR
0935 PM HAIL 4 N MULLINVILLE 37.65N 99.47W
05/26/2008 E1.75 INCH KIOWA KS TRAINED SPOTTER
&&
18PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1051 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM HAIL JETMORE 38.08N 99.89W
05/26/2008 E0.88 INCH HODGEMAN KS TRAINED SPOTTER
1050 PM HAIL JETMORE 38.08N 99.89W
05/26/2008 E0.88 INCH HODGEMAN KS TRAINED SPOTTER
&&
MBThe national radar mosaic for the moment the first event began.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109699, 109700, 109709, 109708.